The use of erythromycin in newborns increases the risk of pyloric stenosis
Dr. William O. Cooper and staff at Vanderbilt University School of Medicine in Nashville, Tennessee, point out that although the etiology of general medicine in newborns remains unclear, previous studies suggest an association between use erythromycin and the development of general medicine. There is a hypothesis that erythromycin interacts with the motilin receptors, causing a strong contraction of the stomach and pylorus muscles, leading to pyloric hypertrophy.
Out of 933239 children born in Tennessee from 1985 to 1997, 314029 were included in the Medicaid program, of which 804 children (2.6 per 1000 births) showed signs of pyloric stenosis. The use of erythromycin 3 to 13 days of life has been shown to be associated with an almost eight times higher risk of this disease (incidence rate - 7.88; 95% confidence interval - 1, 97 to 31.57). The use of erythromycin in children older than 13 days and the use of other antibiotics did not increase the risk of pyloric stenosis.
The study had a number of limitations. Thus, when using an automated pharmacy record system, an incorrect classification of prescriptions is possible, it is impossible to identify appointments for erythromycin in the hospital and to identify children who have not took the prescribed medication, and there was also no indicator in the system like the dose of the medication and the duration of antibiotic use.
Such a significant increase in the number of cases of pyloric stenosis in children with erythromycin at a very young age is consistent with the results obtained by other researchers. However, the question of the best alternative to use in children at increased risk of pertussis remains open. However, the high risk of pyloric stenosis (around 1%) suggests that when you use erythromycin at a very young age, you should carefully weigh the pros and cons and discuss this problem with parents before starting treatment.